I am using yasmin for 2 years now, and the last 2 months my period started while I still had to take 2 or 4 pills. is that normal?
Yes, this can sometimes happen. You mean you are getting your period in the 3rd week when you still have a few active tablets to take? If it keeps happening a lot, mention it to your prescribing provider (whoever is writing the scripts for your Yasmin) it may be possible that it is time for a formula change. Wait a few cycles though. It may straighten out. Our cycles can do strange things sometimes. That is why you cant rely on things like fertility charts-because no one is "average" all the time. Our bodies and hormones can shift and behave irregularly sometimes and still be perfectly normal to do so. We are not always predictable. This doesnt mean that you are not protected though. You are still protected as long as you are taking your pills every day at about the same time of day. Bleeding anywhere in your cycle when you are still on active pills is breakthrough bleeding. Sometimes this can happen if you are a little late taking your pill or if you miss a pill or if you take antibiotics (because remember that antibiotics lessen the effects of the Pill so sometimes women will bleed while they are on antibiotics.) Our bodies bleed in response to lower hormone levels. When we take the inactive pills, we are withdrawing the hormones because there is no active hormone in those pills. They are there just to remind us to get in the habit of taking a pill per day. When we are on the Pill, we are actually getting a "withdrawal bleed" rather than a true period. As long as you take all the active pills consistently every day at about the same time of day (give or take an hour each way) then you are fully protected. The bleed is just coming in response to a lower hormone level. Sometimes this happens for no apparent reason. In a normal cycle (for a woman not on birth control pills) her body builds up a nice bloody plushy lining inside the uterus to protect and nourish an embryo until the placenta is fully formed. Most months, the egg is released and passes through unfertilized so this lining is not needed and is shed in what we call menstruation or our "period" The birth control pill (or the Pill) first and foremost works by stopping ovulation so no egg is released (certain hormone triggers cause the release of the egg so when you are on the Pill it prevents this trigger) and if there is no egg-there can be no baby no matter how many sperm are present, it also decreases the thickness of the uterine lining to make the uterus less hospitable to a fertilized egg, if one would happen to occur, this is why bleeding is often lighter flow and may be darker and look like old blood because there is less actual blood and more tissue shed and it usually doesnt last as long either. The Pill also changes the cervical mucus so it is thick and dry making it sticky and harder for sperm to "swim" through to find an egg. This is the way the Pill works. Sometimes the hormone levels drop for some reason within your own body chemistry and this is triggering the early shedding of this lining. It is nothing to worry over but if it keeps happening month after month, you should let your gynecologist (or other prescriber) know so they can consider if your Pill formula needs to be changed. No worries!
- Yasmin Information for Consumers
- Yasmin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Yasmin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Nov 2012 • 1 answer
Yasmin - Last month I took my birth control pill as normal however I forgot it one day so I took two
Posted 9 Apr 2016 • 0 answers
Posted 23 Jul 2017 • 0 answers
Posted 16 Apr 2018 • 0 answers
Posted 13 days ago • 0 answers